Iowa, 2007Damaging Wind and Lightning Strike in Iowa, June 16, 2007
June 16, 2007 · NWS DVN · 2 events in 2 counties and zones
A weak front pushed across northeast Iowa and far southwest Wisconsin sparking some thunderstorms along the Highway 30 corridor during the afternoon and evening hours of June 16th. One of the storms produced damaging winds around 5:20 pm, downing some tree branches in Olin, IA.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak front pushed across northeast Iowa and far southwest Wisconsin sparking some thunderstorms along the Highway 30 corridor during the afternoon and evening hours of June 16th. One of the storms produced damaging winds around 5:20 pm, downing some tree branches in Olin, IA. Frequent lightning was also noted with the storms, which stuck a transformer and damaged a television, telephones, a refrigerator, and a welder. A tree was also stuck by lightning, splitting it in half.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 16, 2:00 PM CST, 2 hours 18 minutes earlier.
Area forecast discussion, Jun 16, 2:00 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT SAT JUN 16 2007
.SYNOPSIS...
OUTFLOW BOUNDARY EXTENDS FROM CENTRAL IA INTO NORTHWEST IL ROUGHLY FROM
NORTH OF KDSM TO NEAR KCWI AND KFEP AT 19Z. BOUNDARY WELL DEPICTED
BY ARCING BAND OF SCT TSTMS...WHICH CONTINUE TO SAG S/SE ALONG WITH THE
OUTFLOW. MEANWHILE FURTHER NORTH...SOMEWHAT DIFFUSE QUASI STATIONARY
FRONT DRAPED FROM SOUTHERN SD THROUGH FAR NORTHERN IA INTO SOUTH CENTRAL
WI. WINDS BEGINNING TO BACK TO SE ON WESTERN FLANK OF BOUNDARY IN RESPONSE
TO INCREASING WARM ADVECTION AHEAD OF VIGOROUS UPPER LOW SHIFTING EASTWARD
FROM THE PACIFIC NORTHWEST INTO THE NORTHERN ROCKIES. ADDITIONAL CONVECTION
NOTED OVER PORTIONS OF EASTERN SD AND SOUTHWEST MN AHEAD OF MID LEVEL
SHORTWAVE AS IT TRAVERSES EASTBOUND ON EDGE OF MAIN WESTERLIES WHICH HAVE
FLATTENED UPPER RIDGE OVER MIDWEST LEADING TO MORE DIFFLUENT FLOW ALOFT
OVERHEAD. ..05..
&&
.SHORT TERM...TONIGHT AND SUNDAY...
STATIONARY FRONT TO OUR NORTH TO EVENTUALLY RETURN NORTH AS WARM FRONT
LATER TONIGHT THROUGH SUN IN INCREASING WARM ADVECTION REGIME IN
ADVANCE OF NORTHERN ROCKIES UPPER LOW. ISOLD-SCT THUNDERSTORMS WILL
PERSIST TIL SUNSET... WITH BEST COVERAGE IMMEDIATELY BEHIND OUTFLOW
OR BETWEEN HWY 30 AND HWY 34... AS BOUNDARY SAGS SOUTH NEAR 15 KTS.
OUTFLOW MAY END UP NEAR HWY 34 THIS EVE BEFORE STALLING. PCPN CHCS
STILL CONTINUE AFTER SUNSET AND OVERNIGHT NORTH 1/3-1/2 WITH WEAK ISENTROPIC
LIFT OVER THE BOUNDARY COUPLED WITH SOME LIFT AHEAD OF APPROACHING MID
LEVEL SHORTWAVE. BRUNT OF CONVECTION SHOULD BE FOUND OVER THE DAKOTAS
INTO MN NORTH OF SFC FRONT WITHIN ELEVATED MOISTURE AXIS ON NOSE OF LLVL
JET. AS FOR MIN TEMPS... WENT WITH PERSISTENCE PLUS 1-2 DEGS MOST LOCATIONS
WITH MOISTURE POOLING ALONG BOUNDARIES AND A BIT MORE CLOUD COVER.
SUNDAY...INTRODUCED SMALL POPS MAINLY NORTHEAST IA INTO NORTHWEST IL
DURING MORNING WITH ISENTROPIC LIFT/WARM ADVECTION NORTH OF SFC
BOUNDARY /OUTFLOW/. OTHERWISE...MORE OF THE SAME...HEAT AND HUMIDITY THOUGH
WE WILL BE ADDING WIND. GUSTY SOUTH TO SOUTHWEST WINDS WILL DEVELOP AS
THE DAY PROGRESSES WITH DEEP MIXING...WHICH WILL HELP BOOST TEMPS IN THE
L/M 90S WITH SUN/CLOUD MIX. NAM FCST SOUNDINGS SUPPORT MIXING TO NEAR OR
JUST ABOVE 675 MB WHICH WOULD YIELD MAXES IN THE RANGE OF 95-97 DEGS FROM
MLI TO AWG...FFL AND BRL. AS IT STANDS GOING FCST MAXES ABOVE GUIDANCE
BY 2-5 DEGS AND IN THE L/M 90S...WHICH LOOKS GOOD AND MADE ONLY MINOR TWEAKS.
.LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY...
WARM AND HUMID CONDITIONS EXPECTED SUNDAY NIGHT AS SOUTHERLY WINDS
CONTINUE TO PUMP MOISTURE NORTH AHEAD OF THE APPROACHING COLD FRONT.
LACK OF ANY COHERENT TRIGGER SUGGESTS THAT MONDAY MORNING SHOULD BE
DRY. WINDY CONDITIONS ON MONDAY SHOULD AID IN BOOSTING TEMPS...
ESPECIALLY THOSE AREAS THAT SEE SUN THE LONGEST. CONVECTION TO BREAK
OUT ACROSS THE AREA MONDAY AFTERNOON AHEAD OF THE FRONT. THERE
SHOULD BE A RESPECTABLE LINE OF CONVECTION ASSOCIATED WITH THE FRONT
AS IT PASSES THROUGH THE AREA MONDAY NIGHT WITH LINGERING PRECIP
TUESDAY MORNING.
TUESDAY AFTERNOON THROUGH WEDNESDAY...SPEED/MOISTURE CONVERGENCE
ALOFT SUGGEST POTENTIAL FOR SOME ADDITIONAL CONVECTION ALONG/SOUTH
OF I-80 TUESDAY AFTERNOON/NIGHT WITH SOME LINGERING CONVECTION
POSSIBLE ON WEDNESDAY ALONG/SOUTH OF HIGHWAY 34.
WEDNESDAY NIGHT ON...FOR NOW HAVE GONE DRY THE ENTIRE PERIOD.
HOWEVER...ALL MODELS HAVE WEST NORTHWEST FLOW WITH WEAK RIPPLES
MOVING THROUGH IT. THE ACTUAL STRENGTH OF ANY RIPPLE COULD BE
STRONGER THAN PROGGED DUE TO THE MODELS SMOOTHING FEATURES OUT. ANY
ONE OF THESE COULD PRODUCE CONVECTION AFTER TOPPING THE WESTERN
RIDGE. ..08..
&&
.AVIATION...
OUTFLOW BOUNDARY WILL PUSH THROUGH KMLI LATE THIS AFTN AND NEAR KBRL
BY 00Z. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE FOUND NORTH
OF THIS BOUNDARY AND THREATEN MAINLY KCID...KDBQ...KMLI TAF SITES
THROUGH 01Z. LATER TONIGHT THROUGH SUNDAY MORNING MAY SEE FEW MORE
THUNDERSTORMS DEVELOP NEAR KCID AND KDBQ... BUT COVERAGE ANTICIPATED
TO BE ISOLD AND PROBABILITY APPEARS TOO LOW TO INCLUDE MENTION IN
18Z TAFS... BUT NEEDS TO BE MONITORED IN SUBSEQUENT ISSUANCES. CIGS
EXPECTED TO REMAIN AT VFR LEVELS THROUGH THE PERIOD...BUT VSBYS ARE
LIKELY TO DROP INTO MVFR RANGE IN HAZE/FOG LATER TONIGHT TIL MID MORNING
ON SUNDAY.
&&
DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
05/08
Hazardous weather outlook, Jun 16, 3:53 AM CST, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
453 AM CDT SAT JUN 16 2007
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-171000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
453 AM CDT SAT JUN 16 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A WEAK FRONT PUSHING ACROSS NORTHEAST IOWA AND FAR SOUTHWEST
WISCONSIN WILL BRING THE CHANCE FOR SOME THUNDERSTORMS ALONG THE
HIGHWAY 20 CORRIDOR THIS AFTERNOON AND EVENING. A FEW STORMS MAY MAKE
IT EVEN FURTHER SOUTH DOWN TO THE HIGHWAY 30 OR INTERSTATE 80
CORRIDOR DURING THE EVENING PERIOD. LATEST INDICATIONS SUGGEST THAT
IF THESE THUNDERSTORMS DO MAKE IT INTO PORTIONS OF THE AREA...
THEY WOULD NOT PRODUCE SEVERE WEATHER.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE AREA MONDAY
AFTERNOON AND EVENING AHEAD OF A COLD FRONT MOVING THROUGH THE MID
MISSISSIPPI VALLEY. THERE WILL BE A THREAT OF SEVERE STORMS MAINLY
NORTH OF INTERSTATE 80.
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER MOST OF
THE AREA TUESDAY THROUGH THURSDAY. IT IS TO SOON TO DETERMINE IF
THESE STORMS WILL POSE A RISK OF SEVERE WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
12/DLF
In the hours before
Special weather statement, Jun 16, 2:50 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
350 PM CDT SAT JUN 16 2007
IAZ040>042-051>054-063>068-076>078-ILZ001-002-007-009-015>018-024-
170100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLINTON IA-
DELAWARE IA-DUBUQUE IA-HENRY IL-IOWA IA-JACKSON IA-JO DAVIESS IL-
JOHNSON IA-JONES IA-KEOKUK IA-LINN IA-LOUISA IA-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTT IA-STEPHENSON IL-
WASHINGTON IA-WHITESIDE IL-
350 PM CDT SAT JUN 16 2007
...HEAVY DOWNPOURS WITH STRONG GUSTY WINDS POSSIBLE...
SCATTERED THUNDERSTORMS WILL PERSIST UNTIL SUNSET. THE STORMS WILL
BRING HEAVY DOWNPOURS WITH RAINFALL RATES IN EXCESS OF ONE INCH IN
LESS THAN AN HOUR. THIS HEAVY RAIN WILL GREATLY LIMIT VISIBILITIES.
THE STRONGEST STORMS WILL ALSO BE CAPABLE OF PRODUCING STRONG
GUSTY WINDS OF 40 TO 50 MPH.
Thunderstorm Wind, Jones
- When
- June 16, 4:18 PM CST
- Where
- Jones County, 0.51 mi W of Olin
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.000, -91.140
Numerous tree branches were downed by thunderstorm winds in Olin, IA. Time estimated.
Lightning, Cedar
- When
- June 16, 6:30 PM CST to 7:00 PM CST
- Where
- Cedar County, Lowden
- Property damage
- $2,000
- Reported by
- COOP Observer
- Coordinates
- 41.850, -90.930
A thunderstorm producing frequent lightning moved across Cedar County during the early evening of June 16th. The intense lightning stuck a transformer and damaged a television, telephones, a refrigerator, and a welder. A tree was also stuck by lightning splitting it in half.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, June 16 to 18, 20076 deaths · 3 injured · $79 million · EF0 · 31 events
- Flash Flooding and Hail in Montana, June 16 to 17, 2007$37 million · 3 in hail · 56 events
- Rip Current in Florida, June 16 to 18, 20071 death · 1 event
- Rip Current in North Carolina, June 16, 20071 death · 1 event
- Tornado and Hail in Montana, June 16 to 17, 2007EF1 · 30 events
- Hail and Damaging Winds in Iowa, June 16, 20071 injured · $67,000 · 61 kt wind · 4 events
- Flash Flooding and Damaging Wind in Texas, June 16 to 17, 2007$60,000 · 65 kt wind · 8 events
- Lightning Strike in New York, June 16, 20074 injured · 1 event
- Hail and Damaging Winds in North Carolina, June 16, 2007$30,000 · 55 kt wind · 7 events
- Tornado and Damaging Wind in South Dakota, June 16, 2007EF1 · 2 events
- Hail and Damaging Winds in Illinois, June 16, 2007$20,000 · 55 kt wind · 4 events
- Hail and Lightning Strike in New Jersey, June 16, 20072 injured · 0.88 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45519, 45529.